May 2007
Volume 48, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2007
Retinal Pigment Epithelium Tears Following Intravitreal Injection of Ranibizumab for Treatment of Age-Related Macular Degeneration
Author Affiliations & Notes
  • A. E. Rosenfeld
    Ophthalmology, USC/Doheny Eye Inst, Los Angeles, California
  • J. Shen
    Ophthalmology, University of Hawaii, Honolulu, Hawaii
  • G. T. Kokame
    Ophthalmology, University of Hawaii, Honolulu, Hawaii
  • J. I. Lim
    Ophthalmology, USC/Doheny Eye Inst, Los Angeles, California
  • Footnotes
    Commercial Relationships A.E. Rosenfeld, None; J. Shen, None; G.T. Kokame, None; J.I. Lim, Genentech, EyeTech, Allergan, Pfizer, B & L, R.
  • Footnotes
    Support EYO3040, RPB, AMD Research Fund
Investigative Ophthalmology & Visual Science May 2007, Vol.48, 3364. doi:https://doi.org/
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      A. E. Rosenfeld, J. Shen, G. T. Kokame, J. I. Lim; Retinal Pigment Epithelium Tears Following Intravitreal Injection of Ranibizumab for Treatment of Age-Related Macular Degeneration. Invest. Ophthalmol. Vis. Sci. 2007;48(13):3364. doi: https://doi.org/.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose:: To report the occurrence and visual outcomes of retinal pigment epithelium (RPE) tears in the eyes of patients with age-related macular degeneration (AMD) and subfoveal choroidal neovascularization (CNV) treated with intravitreal injection of ranibizumab.

Methods:: Retrospective case review of AMD patients with occult CNV and pigment epithelium detachments (PEDs) who developed RPE tears following treatment with ranibizumab.

Results:: Sixty patients underwent ranibizumab injections for subfoveal CNV. Four patients developed RPE tears. Two of the four patients had been treated with other anti-VEGF therapy - pegaptanib sodium (1) and bevacizumab (1) - prior to ranibizumab. Patients were followed monthly. RPE tears were diagnosed 16 days, 63 days, 112 days, and 126 days after beginning ranibizumab therapy. In each case there was fluoroscein angiographic or optical coherence tomographic evidence of retinal pigment epithelium detachments prior to injection of ranibizumab. Baseline visual acuity - i.e., prior to the initial intravitreal injection - was 20/200, 20/40, 20/70, and 20/40, respectively. Visual acuity on the day the RPE rip was noted was 20/100, 20/40, 20/40, and 20/40, respectively. Each patient continued to receive intravitreal injections of ranibizumab as needed after the RPE tear was diagnosed.

Conclusions:: To our knowledge this represents the first case series of RPE tears following treatment of subfoveal CNV with ranibizumab. Further studies are needed to determine the true incidence of RPE rips and their potential effect on visual acuity after anti-VEGF therapy for subfoveal CNV.

Keywords: retina • age-related macular degeneration • clinical (human) or epidemiologic studies: treatment/prevention assessment/controlled clinical trials 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×